Hail, Bolivar
- When
- March 28, 6:08 PM CST
- Where
- Bolivar County, 1.8 mi NW of Beulah
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.820, -91.020
Hail up to the size of quarters fell near the docks on the southern side of Rosedale.
As a low pressure system slowly moved across the Midwest on March 28th, thunderstorms developed along a cold front as it moved into warm, moist air across the South. These storms reached western portions of Mississippi early in the evening and continued to move east across the state through early the next morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
As a low pressure system slowly moved across the Midwest on March 28th, thunderstorms developed along a cold front as it moved into warm, moist air across the South. These storms reached western portions of Mississippi early in the evening and continued to move east across the state through early the next morning. A few supercell thunderstorms produced hail up to the size of baseballs as well as scattered wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 28, 4:35 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 535 PM CDT Sat Mar 28 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: VFR conditions are prevailing late this afternoon across the region. However, this will change as a band of showers and embedded thunderstorms tracks from west to east across the state. This will impact sites starting around 01Z in the west through 09z/12z in the east. This will result in ceilings dropping into the MVFR to IFR range, potentially lower in heavier downpours. Vis will also be restricted. Each site should only see these conditions briefly before a return to VFR flight categories occurs following frontal passage. Winds will shift out of the west and then north with sustained speeds around 5-9kts. VFR conditions should prevail on Sunday. /28/ && .DISCUSSION... Tonight and Sunday...High pressure will continue weakening over the region, as a deepening closed low aloft lifts northeast from the Central Plains towards the Great Lakes region overnight. As a surface low does likewise, it will drag a cold front east into and through the forecast area this evening into Sunday morning. Chances for showers and thunderstorms will increase west to east across the CWA beginning late this afternoon, with the best rain chances expected this evening into late tonight, and chances finally coming to an end across southeast portions of the CWA late Sunday morning. The potential for severe storms remains possible late this afternoon into tonight as the front approaches and later moves through the area overnight. Damaging winds of 60-70 mph, quarter size hail, and tornadoes will be possible, especially over the northwest Delta region where the better combination of forcing, instability, and wind shear exists. There, a "Slight Risk" for severe storms resides from late this afternoon into tonight. Across much of the remainder of the CWA, a "Marginal Risk" for isolated severe storms exists from late this afternoon through tonight. Damaging wind gusts and hail up to the size of quarters are possible, and a tornado cannot be ruled out. As the front progresses further east through early Sunday morning, the better forcing will reside north of the CWA and instability will be waning. As a result, storm intensity is currently expected to be on the downtrend as the front moves into East Central and Southeast Mississippi. Sunday, winds will eventually become more northwesterly behind the front as high pressure builds back into the region. A return to quiet weather is expected. Cooler drier conditions will exist during the day under partly to mostly sunny skies. Highs will range from the lower 70s to around 80s. /19/ Sunday night through Saturday...High pressure will continue from Sunday night into Monday morning, but a fast-moving significant shortwave trough expected to move across the Lower Mississippi Valley region later Monday into Tuesday time frame. The wave will induce a low pressure system, the center of which should move roughly along the I-20 corridor bringing the warm sector into southern portions of the forecast area. Strong moisture transport should bring fairly widespread convective precipitation along/north of the warm front with the best low level theta-e advection and frontogenesis still expected to focus over the Delta and into northern portions of the ArkLaMiss region. Some threat for heavy rainfall could evolve in this area and will monitor for eventual inclusion in the HWO. In terms of severe weather, we have a slight/marginal risk for portions of the area, and this is somewhat conditional given the questionable quality of the low level airmass somewhat disjointed setup with greater ascent and convective potential displaced to the north of the suppressed, richer boundary layer moisture to the south. In any case, there will be very strong wind shear that result in an increasing severe threat if BL moisture quality is greater than forecast. Also, forecast soundings do not suggest BL stability would be enough to completely impede surface-based severe weather. In the wake of the early week storm system, expect a dry, quiet stretch of weather to persist for the mid to late week as high pressures returns. Temperatures should be near climatological normal with highs getting into the mid-upper 60s/lower-mid 70s while lows range from the mid 40s to lower 50s for the most part. If skies manage to stay clear, low temperatures could be a bit cooler than forecast, but guidance suggests there will be a threat for thick cirrus to develop Wed night. Going into next weekend, we could see the next shortwave trough bring increasing rain chances to the ArkLaMiss. This system should be fairly suppressed with not much chance for very impactful weather. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 59 79 58 75 / 86 9 21 37 Meridian 63 79 57 76 / 81 17 15 23 Vicksburg 58 76 59 73 / 92 6 23 54 Hattiesburg 66 80 61 79 / 63 18 9 20 Natchez 59 78 60 75 / 82 8 23 55 Greenville 55 72 56 69 / 100 1 26 62 Greenwood 57 74 57 71 / 100 4 25 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous Weather Outlook National Weather Service Jackson MS 337 PM CDT Sat Mar 28 2020 ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-291100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey- 337 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Sunday... SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Severe thunderstorms are possible late this afternoon through tonight. Some thunderstorms could produce damaging winds of 60 to 70 mph and quarter size hail. Tornadoes are also possible. (https://www.weather.gov/images/jan/graphicast/1.png) Weak trees and limbs may break and fall due to sustained winds around 20 mph and wind gusts up to 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday... Severe thunderstorms are possible Monday night over much of the outlook area. This severe weather potential is still a few days away. Please continue to monitor future outlooks, as both timing and threat areas will likely be adjusted. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Monday through Monday night. MSZ030>033-037>039-042>046-048>050-053-054-059-291100- Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Yazoo- Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Claiborne- Copiah-Jefferson- 337 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Sunday... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight Isolated severe thunderstorms are possible late this afternoon through tonight. Some storms could produce damaging wind gusts and hail to the size of quarters. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday... Severe thunderstorms are possible Monday night over much of the outlook area. This severe weather potential is still a few days away. Please continue to monitor future outlooks, as both timing and threat areas will likely be adjusted. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Monday through Monday night. MSZ026>029-036-291100- Grenada-Carroll-Montgomery-Webster-Holmes- 337 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Sunday... SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight Severe thunderstorms are possible late this afternoon through tonight. Some thunderstorms could produce damaging winds of 60 to 70 mph and quarter size hail. Tornadoes are also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday... Severe thunderstorms are possible Monday night over much of the outlook area. This severe weather potential is still a few days away. Please continue to monitor future outlooks, as both timing and threat areas will likely be adjusted. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Monday through Monday night. LAZ016-023>026-MSZ047-060-291100- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Adams- 337 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of northeast Louisiana, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Sunday... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Isolated severe thunderstorms are possible late this afternoon through tonight. Some storms could produce damaging wind gusts and hail to the size of quarters. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Weak trees and limbs may break and fall due to sustained winds around 20 mph and wind gusts up to 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday... Severe thunderstorms are possible Monday night over much of the outlook area. This severe weather potential is still a few days away. Please continue to monitor future outlooks, as both timing and threat areas will likely be adjusted. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Monday through Monday night. MSZ051-052-055>058-061>066-072>074-291100- Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 337 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday... Severe thunderstorms are possible Monday night over much of the outlook area. This severe weather potential is still a few days away. Please continue to monitor future outlooks, as both timing and threat areas will likely be adjusted. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. 19 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *NON-THUNDERSTORM WINDS* Significant...Scattered downed trees and power lines are likely due to sustained winds over 35 mph and potential wind gusts greater than 50 mph. Elevated...A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. Limited...Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
Special Weather Statement
National Weather Service Jackson MS
639 PM CDT Sat Mar 28 2020
MSZ018-290030-
Bolivar MS-
639 PM CDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 730
PM CDT...
At 638 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Elaine to 7 miles
northeast of Lucca Landing to 7 miles north of Montrose. Movement was
northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Gunnison around 655 PM CDT.
Deeson around 700 PM CDT.
Scott around 705 PM CDT.
Benoit around 710 PM CDT.
Other locations impacted by these storms include Beulah, Duncan and
Alligator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
Arkansas...and northwestern Mississippi.
LAT...LON 3412 9066 3353 9104 3353 9122 3360 9113
3362 9113 3370 9122 3366 9109 3368 9103
3372 9106 3373 9115 3378 9099 3389 9105
3393 9101 3397 9109 3396 9097 3403 9089
3409 9087 3412 9095
TIME...MOT...LOC 2338Z 225DEG 50KT 3421 9086 3378 9112 3339 9145
TWThe Little Rock radar (KLZK), 161 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters fell near the docks on the southern side of Rosedale.
Hail slightly smaller than the size of golf balls fell at the Parchman State Penitentiary.
Hail up to the size of quarters fell near Lena. The storm continued to produce hail as it moved northeast into Leake County.
A severe thunderstorm continued to produce hail as it moved northeast through Leake County. Hail up to the size of ping pong balls fell in Walnut Grove. The storm continued to produce hail as it moved into Neshoba County.
A tree was blown down onto a home along Lakewood Drive. The tree also took down a power line.
Hail covered the ground fell on the northwest side of Noxapater. The largest hailstones were just larger than the size of quarters.
A severe thunderstorm continued to produce large hail up to the size of golf balls to baseballs as it moved northeast across Neshoba County. In many cases, hail covered the ground. On the southern side of the storm, hail up to the size of quarters fell in the Dixon and Sandtown communities. Golf ball size or larger hail occurred from the Neshoba County Fairgrounds through the northeast side of Philadelphia. Baseball sized hail occurred in Philadelphia.
A few trees were blown down southwest of Philadelphia including one which fell onto a mobile home.
A tree was blown down in the area between Kroger and Walmart on the northwest side of Columbus.
Hail up to the size of quarters fell along Barton Ferry Road near Columbus Air Force Base.
Hail up to the size of quarters fell in Steens.
Hail up to ping pong ball size fell in Caledonia.
Hail up to the size of golf balls fell in Shuqualak.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881251, 881260, 881415, 873714, 881787, 881790, 881416, 881417, 881813, 881814, 881815, 882251, 881839.